Jump to content

Are Endometriosis And Dysautonomia Co-Existing Conditions? Could Birth Control Trigger Dysautonomia?


Recommended Posts

I've been doing some reading and I've read a few times about there being a link between endometriosis and dysautonomia. A lot of people who have endometriosis are estrogen dominant and I heard of one women with POTS who started using progesterone cream and her POTS symptoms disappeared. It makes sense to a certain extent. You could even say that endometriosis might mask some of the symptoms of dysautonomia. People with endometriosis have long, heavy periods that can easily make people feel dizzy and lightheaded and in some cases pass out.

I heard someone say that people with dysautonomia are 100 times more likely to have endometriosis. I was just curious if anyone has heard anything about this? 4/5 cases of POTS are women. Could hormones play a role? Could estrogen play a role? Sorry if this sounds stupid. There isn't nearly as much research as any of us would like on dysautonomia and though I might be grasping for straws I wanted to know what people thought. I've had endometriosis probably since I started getting periods when I was 11, although I got diagnosed at 19 and they tried me on birth control which made me so sick and moody that I only lasted 20 days before I threw the pills out in a rage. I hate the pill so much.

I've had symptoms of dysautonomia since I was a pre-teen, although I was always functional and there was nothing that made me feel a need to get evaluated. Things like fatigue, constantly being thirsty, constant migraines, slight dizziness but nothing that was debilitating that made me go wow I need to get evaluated. Around 19 though I was really thinking that something was wrong with me hormonally. My mom was the same way with her periods and so she made me think it was normal. I went to an ob gyn and was told I had endometriosis and pmdd. They tried me on Lo-loestrin fe and from the first day I felt awful. I really wanted to at least finish a pack before throwing it out but I couldn't. It made me feel so awful that I only lasted 20 days.

Anyways does anyone know if there is any type of hormonal link or if birth control could trigger someone with a few symptoms of dysautonomia to get much worse?

Link to post
Share on other sites

I think my POTS is at least affected by hormones, but I have not verified this yet. I know an exact cycle of symptom worsening that I get around my period, and several other ladies I've spoken to experience the same pattern, or something similar. I think that estrogen does come into play. Hormonal birth control makes my symptoms much worse, and I had the onset of the majority of my symptoms with puberty.

Link to post
Share on other sites

I could not tolerate bcp's when I tried them 15 yrs ago. This was prior to diagnosis, but looking back, I had POTS symptoms (while trying bcp's). I had severe POTS in late pregnancy and postpartum. And like many of us, my symptoms are worse right before and during my period. So for me, there is a very clear link between hormonal changes and POTS.

Link to post
Share on other sites

I'm the same way and I'm glad I'm not crazy for thinking there was a link. I couldn't quite pin point the scientific reason for the link though. I notice the others with dysautonomia get worse around their periods too though and I'm thinking there has to be some sort of hormonal connection. Does anyone think that trying birth control could have triggered my full fledged dysautonomia or is that too outrageous?

Link to post
Share on other sites

trappedat20--based on my personal experience, I do think it is possible. My first experience with a POTS "flare" was when I took bcp's. It lasted only several months and was not severe (and as I had said not diagnosed at the time). But it was also at around that time that I learned I had Hashimoto's thyroiditis. so that complicated the situation. It took about a year to feel better again (getting on the right dosage of synthroid). I believe there is also a connection, for me, to Hashimoto's.

Does anyone think that trying birth control could have triggered my full fledged dysautonomia or is that too outrageous?

Link to post
Share on other sites

Getting POTS after taking hormones does not show causation. With the number of women who get diagnoses with POTS during their reproductive years, a time when oral contraceptive use is high, I would expect more people to have gotten sick when they started hormones if that was a cause.

Fluctuation in hormone levels causes many women to experience many unpleasant things, this includes women with no health issues or who have other diseases as well as people with POTS. It is not unexpected it would make symptoms worse for some people. I can imagine that a change in hormone levels, like when stating hormones, could increase symptoms, but I can't imagine it could cause POTS since women naturally have hormones and hormone fluctuation in their bodies.

I took hormones for years without the 7 day break. It didn't cure my POTS but it certainly helped with the symptoms that were brought on by the fluctuation. I was extremely symptomatic right before and during my period when I wasn't on oral contraceptives. Menopause has been a blessing as far as getting rid of those cyclical symptoms.

Link to post
Share on other sites
  • 2 weeks later...

I had endometriosis as well as polycystic overies, and in hind sight milder dysautonomia for years. Had a hysterectomy last year & full blown pots followed. In the past I felt the best when I was on high dose estrogen birth Controll pills. I was even taking additional estrogen with the bcp's. I remember a GYN one time saying she didn't know why, but it seemed like talk thin women(me) always felt better on higher estrogen bcps. Tall thin women tend to also have lower BP in general, so maybe that's why. We did the hysterectomy due to pain, risk of estrogen with my increasing age (38). Found out I have a clotting disorder and now can no longer take estrogen. (A week in ICU with bilateral pulmonary emboli after surgery). I read somewhere on here that the synthetic estrogen in bcps acts as a volume expander. Wonder if that is why I always felt better on the pill, even better on high dose. Also would explain why I fell crappy now that I can't take it. Also for all the people who rave about progesterone, it made me depressed, lethargic, & unable to get our of bed even in low doses. It is known to decrease BP. Good for some, awful for others.

Hormones definitely play a part in all of this.

I ran across this post trying to find the post that listed either estrogen or bcp's as volume expanders. It had a huge list of meds & their possible mode of action & how they might affect pots. I can't seem to find it now.... :(

Link to post
Share on other sites

One of the possible side effects of oral contraceptives is raised blood pressure. MY OB/GYN picked the one he prescribed to me because it was known to raise blood pressure more often than some others. I have always, even before having POTS symptoms, felt better while on Birth Control Pills.

Link to post
Share on other sites

Good question. I did/do have endometriosis and the reading I have done shows it is also found in connection with CFS. I went into early menopause after my functioning ovarian cyst was fulgated. That is when POTS hit. Yes, I think it is hormone regulated. But I am not a doctor. :-) I can't remember what I wrote down a couple of years ago that estrogen binds with *****. Was it acetycholine?

Link to post
Share on other sites

I also have endometriosis and cannot tolerate BCP with estrogen. I can only use progestin only pills (POPs). I had POTS during pregnancy. I have sinus tachycardia with shortness of breath on a regular bases but not as bad as when I was pregnancy. Some of my symptoms are also due to Myopathy and small fiber neuropathy. I also noticed that a lot of women on this forum have endometriosis. I thought that was an interesting correlation before this thread.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...